Illinois, 2009

Hail in Illinois, June 25, 2009

June 25, 2009 · NWS ILX · 2 events in 1 county or zone

A weak cold front dropped into north-central Illinois during the late afternoon and early evening hours of June 25th. An isolated thunderstorm developed and became severe across McLean County, producing golf-ball sized hail in Towanda.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak cold front dropped into north-central Illinois during the late afternoon and early evening hours of June 25th. An isolated thunderstorm developed and became severe across McLean County, producing golf-ball sized hail in Towanda.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 25, 1:22 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 25, 1:22 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
222 PM CDT THU JUN 25 2009

.DISCUSSION...
ISSUED 200 PM CDT THU JUN 25 2009

WEAK FRONTAL BOUNDARY STRETCHING FROM SRN LOWER MICHIGAN WSW THRU
NERN IL WAS EDGING SLOWLY SOUTH OVR THE PAST SVL HOURS. MODERATE
TO STRONG INSTABILITY IN PLACE ACRS THE NRN FORECAST AREA AHEAD OF
THE WEAK BNDRY. FURTHER NORTH...MUCH DRIER AIR WAS FOUND OVR PARTS
OF NRN WISCONSIN WITH SOME OF THAT AIR MASS PUSHING INTO OUR FAR
NRN COUNTIES FRI AFTN.

MAIN FORECAST CHALLENGE WL BE WITH COVERAGE OF THUNDERSTORMS THIS
EVENING AND THEN TIMING OF STRONGER WAVE AND COLD FRONT SATURDAY
AFTERNOON AND EVENING ALONG WITH CONVECTION CHANCES ALONG THAT.
SIGNIFICANT CHANGE IN THE PATTERN STILL SEEN FOR EARLY NEXT WEEK
AS A TROF DEEPENS IN ACRS THE ERN LAKES WHILE THE UPPER LEVEL RIDGE
RETROGRESSES TO THE WEST.

SHORT TERM...TONIGHT THROUGH SUNDAY

MODELS NOT HANDLING THE BNDRY OR CONVECTION VERY WELL EARLY THIS
AFTN WITH THE NAM-WRF CLOSEST TO REALITY...BUT EVEN THAT SEEMED TO
BE TOO SLOW WITH THE CONVECTION INITIATION TO OUR NORTHWEST.

WEAK FRONTAL BOUNDARY WILL CONTINUE TO EDGE SLOWLY SOUTH THRU
THIS EVENING. WEAK CONVERGENCE COUPLED WITH THE MODERATE TO STRONG
INSTABILITY WILL BRING SCATTERED THUNDERSTORMS TO PARTS OF CNTRL
IL. RATHER WEAK WIND FIELDS AND HIGH FREEZING LEVELS SUGGEST THE
MAIN THREAT WOULD BE FROM ISOLD WET MICROBURSTS ALONG WTIH VERY
HEAVY RAINFALL. WE SHOULD SEE A DECREASE IN ACTIVITY LATE THIS
EVENING OR DURING THE OVERNIGHT HOURS AS THE BNDRY SHIFTS TO OUR
SOUTH. WL KEEP THE HEAT ADVSY GOING UNTIL 700 PM CDT THIS EVE.

WEAK HIGH PRESSURE WILL DRIFT ACRS THE LAKES REGION ON SATURDAY
BRINGING QUIET WEATHER TO OUR AREA. DESPITE THE FRONTAL PASSAGE
TNT...LITTLE CHANGE EXPECTED IN TEMPS ON FRIDAY WITH ONLY A BIT
OF A DROP IN DEW POINTS DURING THE AFTN. MODELS SUGGEST AFTN DEW
POINTS MAY STAY UP IN THE LOWER OR MIDDLE 70S ACRS THE SOUTHWEST
WHICH WL BRING US CLOSE TO HEAT ADVSY CRITERIA AGAIN. THE HIGH WL
SLIP OFF TO OUR EAST FRIDAY NIGHT INTO SATURDAY MORNING WITH
RETURN FLOW SETTING UP AGAIN AHEAD OF A FAIRLY SIGNFICANT SHORTWAVE
THAT IS FORECAST TO PUSH INTO THE UPPER MIDWEST ON SATURDAY. MODELS
WERE TENDING TO BE FASTER WITH THIS SYSTEM...INCLUDING THE LATEST
ECWMF. THE NAM-WRF IS THE SLOWEST OF ALL THE MODELS AND WITH A
DEEPENING UPPER LEVEL TROF PUSHING SE INTO THE UPPER LAKES...THIS
SCENARIO SEEMS MORE REASONABLE. PRECIP CHANCES WILL ONCE AGAIN
INCREASE AHEAD OF THE COLD FRONT SATURDAY AFTN WITH RAIN CHANCES
HOLDING ON INTO THE EVENING HOURS NW...AND THRU MOST OF THE NIGHT
ACRS THE SOUTHEAST WITH THE LATER ARRIVAL TIME OF THE BNDRY. UPPER
DYNAMICS MORE IMPRESSIVE WITH THIS SYSTEM SATURDAY AFTN AND
EVENING WITH FORECAST SOUNDINGS INDICATING STRONGER MID LEVEL
WINDS ALIGNED MORE PERPENDICULAR TO THE FRONT SUGGESTING A SQUALL
LINE WITH DAMAGING WINDS THE FAVORED MODE OF CONVECTION.

THE CONVECTION SHOULD SHIFT SOUTHEAST DURING THE EVENING WITH
LINGERING RAIN CHANCES INTO EARLY SUNDAY MRNG ACRS THE SOUTHEAST.
A MUCH DRIER AIR MASS WILL ADVECT SOUTHEAST INTO CNTRL IL DURING
THE DAY ON SUNDAY WITH MODELS INDICATING 850 TEMPS LOWERING TO
ARND +14C SUN AFTN AND EVENING.

LONG TERM...MONDAY THROUGH THURSDAY

AFOREMENTIONED PATTERN CHANGE STILL ON TARGET FOR EARLY NEXT WEEK
AS THE UPPER TROF DEEPENS IN ACRS THE EASTERN LAKES. THE LATEST
ECMWF INDICATES THE CLOSED LOW AT 500 MB WL BE LOCATED OVR SERN LOWER
MICHIGAN WITH 850 MB TEMPS TO BE AROUND +10 TO +12C...SOME 10 TO 12
DEGREES COOLER THAN TODAY. THIS SHOULD RESULT IN DRY AND COOLER
WEATHER FOR THE FORECAST AREA THRU THURSDAY. DAYTIME HIGHS SHOULD BE
IN THE MID 80S WITH OVERNIGHT LOWS IN THE LOW TO MID 60S...FAIRLY
CLOSE TO WHERE THEY SHOULD BE FOR THE END OF JUNE AND EARLY JULY.

SMITH
&&

.AVIATION...
ISSUED 1219 PM CDT THU JUN 25 2009
MOSTLY VFR CONDITIONS THROUGH THE AFTERNOON...WITH THE EXCEPTION
OF WHEN SCT TS FINALLY KICKS OFF AHEAD OF AN ADVANCING COLD FRONT.
LOCATION AND COVERAGE OF THE TS IS WIDELY REPRESENTED IN THE
MODELS. HAVE MAINTAINED VCTS TO ALLOW FOR THE SCT NATURE. SHOULD
BE NOTED THAT THE THUNDER DEVELOPMENT WILL BE SOONER RATHER THAN
LATER...AND THE CB/S WILL DEFINITELY BE AN ISSUE...ESP ACROSS THE
NRN HALF OF THE STATE. OTHER THAN THAT...A SLIGHT VISBY DROP
EXPECTED TOWARDS DAWN THAT WILL BE LOCALLY ENHANCED BY ANY
RAINFALL THAT OCCURS WITH THIS AFTERNOONS ROUND OF TS. CLEARING
OUT TO CIRRUS ALONE IN THE MORNING.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Jun 25, 2:17 PM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT THU JUN 25 2009

ILZ027>031-036>038-040>043-047>051-261100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
317 PM CDT THU JUN 25 2009

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

EXTREMELY HUMID CONDITIONS IN COMBINATION WITH PLENTY OF SUNSHINE
WARMING UP CENTRAL ILLINOIS INTO THE LOW TO MID 90S WILL RESULT IN
HEAT INDICES IN EXCESS OF 100 DEGREES ACROSS MUCH OF THE STATE.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING...AS
A COLD FRONT PUSHES ACROSS THE AREA. THERE IS A SLIGHT RISK FOR
SEVERE STORMS THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN HAZARDS. LOCALLY HEAVY RAIN MAY CAUSE FLOODING...DUE
TO THE SLOW MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS ON SATURDAY AFTERNOON AND
EVENING...AS ANOTHER COLD FRONT PUSHES ACROSS THE AREA. THE
SLIGHT RISK AREA IS MAINLY ALONG AND NORTHWEST OF THE I-55
CORRIDOR. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THE
STRONGER STORMS.

HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN ON SATURDAY...WITH
HEAT INDEX VALUES AROUND 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

ILZ044>046-052>057-061-261100-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-
SHELBY-VERMILION-
317 PM CDT THU JUN 25 2009

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

EXTREMELY HUMID CONDITIONS IN COMBINATION WITH PLENTY OF SUNSHINE
WARMING UP CENTRAL ILLINOIS INTO THE LOW TO MID 90S WILL RESULT IN
HEAT INDICES IN EXCESS OF 100 DEGREES ACROSS MUCH OF THE STATE.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING...AS A
COLD FRONT PUSHES ACROSS THE AREA. THERE IS A SLIGHT RISK FOR
SEVERE STORMS THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN HAZARDS. LOCALLY HEAVY RAIN MAY CAUSE FLOODING...DUE
TO THE SLOW MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER DISTURBANCE IS EXPECTED TO TRIGGER MORE STORMS SATURDAY
NIGHT. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED SATURDAY
NIGHT...SOUTHEAST OF INTERSTATE 55.

HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN ON SATURDAY...WITH
HEAT INDEX VALUES AROUND 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

ILZ062-063-066>068-071>073-261100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
317 PM CDT THU JUN 25 2009

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

EXTREMELY HUMID CONDITIONS IN COMBINATION WITH PLENTY OF SUNSHINE
WARMING UP CENTRAL ILLINOIS INTO THE LOW TO MID 90S WILL RESULT IN
HEAT INDICES IN EXCESS OF 100 DEGREES ACROSS MUCH OF THE STATE.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...AS A COLD
FRONT PUSHES ACROSS THE AREA. THERE IS A SLIGHT RISK FOR SEVERE
STORMS THROUGH THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN HAZARDS. LOCALLY HEAVY RAIN MAY CAUSE FLOODING...DUE TO
THE SLOW MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER DISTURBANCE IS EXPECTED TO TRIGGER STORMS SATURDAY
NIGHT AND SUNDAY MORNING...BUT THESE ARE CURRENTLY NOT EXPECTED TO
BE SEVERE IN SOUTHEAST ILLINOIS.

HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN ON SATURDAY...WITH
HEAT INDEX VALUES AROUND 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

HJS

The radar

The Lincoln radar (KILX), 61 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McLean

When
June 25, 5:44 PM CST to 5:45 PM CST
Where
McLean County, 5 mi W of Cooksville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.530, -88.815

Hail, McLean

When
June 25, 5:59 PM CST to 6:00 PM CST
Where
McLean County, 2 mi E of Towanda
Measured
1.75 in hail
Reported by
Public
Coordinates
40.570, -88.862

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180546, 180545.